Acetaminophen and codeine phosphate oral solution contains codeine, a Schedule II controlled substance. As an opioid, acetaminophen and codeine phosphate oral solution exposes users to the risks of addiction, abuse, and misuse [see DRUG ABUSE AND DEPENDENCE].
Although the risk of addiction in any individual is unknown, it can occur in patients appropriately prescribed acetaminophen and codeine phosphate oral solution. Addiction can occur at recommended dosages and if the drug is misused or abused.
Assess each patient’s risk for opioid addiction, abuse, or misuse prior to prescribing acetaminophen and codeine phosphate oral solution, and monitor all patients receiving acetaminophen and codeine phosphate oral solution for the development of these behaviors and conditions. Risks are increased in patients with a personal or family history of substance abuse (including drug or alcohol abuse or addiction) or mental illness (e.g., major depression). The potential for these risks should not, however, prevent the proper management of pain in any given patient. Patients at increased risk may be prescribed opioids such as acetaminophen and codeine phosphate oral solution, but use in such patients necessitates intensive counseling about the risks and proper use of acetaminophen and codeine phosphate oral solution along with intensive monitoring for signs of addiction, abuse, and misuse. Consider prescribing naloxone for the emergency treatment of opioid overdose [see WARNINGS, Life-Threatening Respiratory Depression; Dosage and Administration, Patient Access to Naloxone for the Emergency Treatment of Opioid Overdose].
Opioids are sought by drug abusers and people with addiction disorders and are subject to criminal diversion. Consider these risks when prescribing or dispensing acetaminophen and codeine phosphate oral solution. Strategies to reduce these risks include prescribing the drug in the smallest appropriate quantity and advising the patient on the proper disposal of unused drug [see PRECAUTIONS; Information for Patients]. Contact local state professional licensing board or state controlled substances authority for information on how to prevent and detect abuse or diversion of this product.
To ensure that the benefits of opioid analgesics outweigh the risks of addiction, abuse, and misuse, the Food and Drug Administration (FDA) has required a Risk Evaluation and Mitigation Strategy (REMS) for these products. Under the requirements of the REMS, drug companies with approved opioid analgesic products must make REMS-compliant education programs available to healthcare providers. Healthcare providers are strongly encouraged to do all of the following:
- Complete a REMS-compliant education program offered by an accredited provider of continuing education (CE) or another education program that includes all the elements of the FDA Education Blueprint for Health Care Providers involved in the Management or Support of Patients with Pain.
- Discuss the safe use, serious risks, and proper storage and disposal of opioid analgesics with patients and/or their caregivers every time these medicines are prescribed. The Patient Counseling Guide (PCG) can be obtained at this link: www.opioidanalgesicrems.com.
- Emphasize to patients and their caregivers the importance of reading the Medication Guide that they will receive from their pharmacist every time an opioid analgesic is dispensed to them.
- Consider using other tools to improve patient, household, and community safety, such as patient-prescriber agreements that reinforce patient-prescriber responsibilities.
To obtain further information on the opioid analgesic REMS and for a list of accredited REMS CME/CE, call 800-503-0784, or log on to www.opioidanalgesicrems.com. The FDA Blueprint can be found at www.fda.gov/OpioidAnalgesicREMSBlueprint.
Serious, life-threatening, or fatal respiratory depression has been reported with the use of opioids, even when used as recommended. Respiratory depression, if not immediately recognized and treated, may lead to respiratory arrest and death. Management of respiratory depression may include close observation, supportive measures, and use of opioid antagonists, depending on the patient’s clinical status [see OVERDOSAGE]. Carbon dioxide (CO2 ) retention from opioid-induced respiratory depression can exacerbate the sedating effects of opioids.
While serious, life-threatening, or fatal respiratory depression can occur at any time during the use of acetaminophen and codeine phosphate oral solution, the risk is greatest during the initiation of therapy or following a dosage increase. Monitor patients closely for respiratory depression, especially within the first 24-72 hours of initiating therapy with and following dosage increases of acetaminophen and codeine phosphate oral solution.
To reduce the risk of respiratory depression, proper dosing and titration of acetaminophen and codeine phosphate oral solution is essential [see DOSAGE AND ADMINISTRATION]. Overestimating the acetaminophen and codeine phosphate oral solution dosage when converting patients from another opioid product can result in a fatal overdose with the first dose.
Accidental ingestion of even one dose of acetaminophen and codeine phosphate oral solution, especially by children, can result in respiratory depression and death due to an overdose of codeine. Educate patients and caregivers on how to recognize respiratory depression and emphasize the importance of calling 911 or getting emergency medical help right away in the event of a known or suspected overdose [see PRECAUTIONS, Information for Patients].
Opioids can cause sleep-related breathing disorders including central sleep apnea (CSA) and sleep related hypoxemia. Opioid use increases the risk of CSA in a dose-dependent fashion. In patients who present with CSA, consider decreasing the opioid dosage using best practices for opioid taper [see DOSAGE AND ADMINISTRATION].
Discuss the availability of naloxone for the emergency treatment of opioid overdose with the patient and caregiver and assess the potential need for access to naloxone, both when initiating and renewing treatment with acetaminophen and codeine phosphate oral solution. Inform patients and caregivers about the various ways to obtain naloxone as permitted by individual state naloxone dispensing and prescribing requirements or guidelines (e.g., by prescription, directly from a pharmacist, or as part of a community-based program). Educate patients and caregivers on how to recognize respiratory depression and emphasize the importance of calling 911 or getting emergency medical help, even if naloxone is administered [see PRECAUTIONS, Information for Patients].
Consider prescribing naloxone, based on the patient’s risk factors for overdose, such as concomitant use of other CNS depressants, a history of opioid use disorder, or prior opioid overdose. The presence of risk factors for overdose should not prevent the proper management of pain in any given patient. Also consider prescribing naloxone if the patient has household members (including children) or other close contacts at risk for accidental ingestion or overdose. If naloxone is prescribed, educate patients and caregivers on how to treat with naloxone [see WARNINGS, Addiction, Abuse, and Misuse, Risks from Concomitant Use with Benzodiazepines or Other CNS Depressants; PRECAUTIONS, Information for Patients].
Ultra-Rapid Metabolism of Codeine and Other Risk Factors for Life-threatening Respiratory Depression in Children
Life-threatening respiratory depression and death have occurred in children who received codeine. Codeine is subject to variability in metabolism based upon CYP2D6 genotype (described below), which can lead to an increased exposure to the active metabolite morphine. Based upon postmarketing reports, children less than 12 years old appear to be more susceptible to the respiratory depressant effects of codeine, particularly if there are risk factors for respiratory depression. For example, many reported cases of death occurred in the post-operative period following tonsillectomy and/or adenoidectomy, and many of the children had evidence of being ultra-rapid metabolizers of codeine. Furthermore, children with obstructive sleep apnea who are treated with codeine for post-tonsillectomy and/or adenoidectomy pain may be particularly sensitive to its respiratory depressant effect. Because of the risk of life-threatening respiratory depression and death:
- Acetaminophen and codeine phosphate oral solution is contraindicated for all children younger than 12 years of age [see CONTRAINDICATIONS].
- Acetaminophen and codeine phosphate oral solution is contraindicated for post-operative management in pediatric patients younger than 18 years of age following tonsillectomy and/or adenoidectomy [see CONTRAINDICATIONS].
- Avoid the use of acetaminophen and codeine phosphate oral solution in adolescents 12 to 18 years of age who have other risk factors that may increase their sensitivity to the respiratory depressant effects of codeine unless the benefits outweigh the risks. Risk factors include conditions associated with hypoventilation, such as postoperative status, obstructive sleep apnea, obesity, severe pulmonary disease, neuromuscular disease, and concomitant use of other medications that cause respiratory depression [see WARNINGS].
- As with adults, when prescribing codeine for adolescents, healthcare providers should choose the lowest effective dose for the shortest period of time and inform patients and caregivers about these risks and the signs of morphine overdose [see OVERDOSAGE].
All MedLibrary.org resources are included in as near-original form as possible, meaning that the information from the original provider has been rendered here with only typographical or stylistic modifications and not with any substantive alterations of content, meaning or intent.